Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS El Paso, TX

August 3, 2011Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 3, 2011, 12:08 PM MDT for Otero County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 12:08 PM MDT (18:08 UTC)
Expired
Aug 3, 2011, 12:45 PM MDT
In force
37 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 44 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 6.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

204 
WUUS54 KEPZ 031808
SVREPZ
NMC035-031845-
/O.NEW.KEPZ.SV.W.0042.110803T1808Z-110803T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
1208 PM MDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 1245 PM MDT

* AT 1201 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MESCALERO...MOVING NORTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MESCALERO...
  APACHE SUMMIT...
  LAKE MESCALERO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3316 10566 3315 10578 3332 10584 3333 10572
      3331 10572 3331 10562 3330 10562
TIME...MOT...LOC 1808Z 173DEG 6KT 3321 10573

$$

JMG
2 follow-up statements
737 
WWUS54 KEPZ 031829
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1229 PM MDT WED AUG 3 2011

NMC035-031845-
/O.CON.KEPZ.SV.W.0042.000000T0000Z-110803T1845Z/
OTERO NM-
1229 PM MDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
OTERO COUNTY UNTIL 1245 PM MDT...

AT 1224 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
SOUTHWEST OF RUIDOSO...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MESCALERO...
  APACHE SUMMIT...
  LAKE MESCALERO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM... PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3316 10566 3315 10578 3332 10584 3333 10572
      3331 10572 3331 10562 3330 10562
TIME...MOT...LOC 1829Z 190DEG 10KT 3328 10573

$$

JMG
117 
WWUS54 KEPZ 031840
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1240 PM MDT WED AUG 3 2011

NMC035-031850-
/O.EXP.KEPZ.SV.W.0042.000000T0000Z-110803T1845Z/
OTERO NM-
1240 PM MDT WED AUG 3 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OTERO COUNTY
WILL EXPIRE AT 1245 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS.

LAT...LON 3316 10566 3315 10578 3332 10584 3333 10572
      3331 10572 3331 10562 3330 10562
TIME...MOT...LOC 1840Z 190DEG 10KT 3331 10572

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 6:47 AM MDT, 5 hours 21 minutes earlier.

Area forecast discussion, Aug 3, 6:47 AM MDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
647 AM MDT WED AUG 3 2011

.UPDATE...
WEAK UPPER DISTURBANCE AND SURFACE CONVERGENCE HAS CAUSED A FEW
SHOWERS AND THUNDERSTORMS TO POP UP OVER THE EASTERN HALF OF THE
REGION. DON'T EXPECT THESE TO LAST PAST MID-MORNING BUT HAVE
UPDATED ZONES NONETHELESS.

&&

02
Hazardous weather outlook, Aug 3, 11:08 AM MDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1108 AM MDT WED AUG 3 2011

NMZ022>025-030>032-TXZ055-056-041715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1108 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED LOWLAND AND ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND
THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND TONIGHT. OVERALL RAIN
AMOUNTS WILL BE SPOTTY WITH BETTER COVERAGE OVER THE MOUNTAINS.
THESE STORMS WILL BE CAPABLE OF PRODUCING PERIODS OF MODERATE TO
HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. STORMS
WILL WEAKEN AND TAPER OFF AROUND MIDNIGHT. WARM AFTERNOON
TEMPERATURES WILL OCCUR WITH HIGHS NEAR 100 DEGREES IN THE DESERT
LOWLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERSISTENT HIGH PRESSURE ALOFT AND LIMITED MOISTURE WILL KEEP
SHOWERS AND THUNDERSTORMS GENERALLY ISOLATED ACROSS THE LOWLANDS
AND ISOLATED TO SCATTERED IN THE MOUNTAINS. SPOTTY RAINFALL WILL
OCCUR MOST DAYS WITH A FEW AREAS EXPERIENCING PERIODS OF MODERATE
TO HEAVY RAINFALL. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING
SMALL HAIL AND WIND GUSTS UP TO 50 MPH. A SMALL NUMBER OF THE
STRONGER STORMS MAY PRODUCE LARGER HAIL AND HIGHER WIND GUSTS AT
TIMES. WIDESPREAD HEAVY RAINFALL AND FLOODING IS NOT ANTICIPATED
AT THIS TIME. TEMPERATURES WILL REMAIN VERY WARM WITH LOWLAND
AFTERNOON TEMPERATURES APPROACHING 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 6:16 PM MDTSevere Thunderstorm WarningEPZLuna17 min
Aug 2, 6:32 PM MDTSevere Thunderstorm WarningEPZGrant28 min
Aug 2, 6:57 PM MDTSevere Thunderstorm WarningEPZGrant26 min
Aug 3, 12:11 PM MDTSevere Thunderstorm WarningEPZGrant27 min
Aug 3, 12:51 PM MDTFlash Flood WarningEPZGrant3 hr
Aug 3, 2:49 PM MDTFlash Flood WarningEPZGrant, Sierra3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.